Hail, Baca
- When
- April 26, 3:29 PM MST to 3:34 PM MST
- Where
- Baca County, 10.36 mi N of Springfield
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.550, -102.620
An intense low pressure area produced severe weather across the Peaks Peak Region and far southeastern Colorado. while hail up to golf ball size was noted over portions of Prowers and Baca Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An intense low pressure area produced severe weather across the Peaks Peak Region and far southeastern Colorado. A brief tornado was observed in El Paso County...while hail up to golf ball size was noted over portions of Prowers and Baca Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 26, 1:05 PM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT THU APR 26 2012 .SHORT TERM... (TONIGHT AND FRIDAY) ...MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE POTENTIAL FOR PORTIONS OF THE SOUTHEAST PLAINS THROUGH THE OVERNIGHT HOURS... COMPACT CLOSED LOW CIRCULATION ACROSS AZ WILL CONTINUE TO LIFT TO THE NORTHEAST ACROSS SOUTHERN AND SOUTHEAST COLORADO BETWEEN 06Z AND 12Z. SE SFC WINDS HAVE ADVECTED LOWER 50 DEW POINTS INTO BACA COUNTY...WITH 40S ALONG THE ARKANSAS RIVER TO THE NORTH. MEANWHILE...SOUTHWEST WINDS HAVE DROPPED DEW POINTS INTO THE 20S ACROSS THE HIGH VALLEYS...WITH DEW POINTS DROPPING ACROSS THE NRN RATON MESA AND PALMER DIVIDE AS DRY LINE TAKES SHAPE. MODELS STILL PAINT THE SCENARIO OF A COUPLE OF WAVES OF CONVECTION DEVELOPING ACROSS THE MOUNTAINS AND MOVING OFF INTO THE SOUTHEAST PLAINS. FIRST WAVE IS CURRENTLY DEVELOPING ACROSS THE MTS NOW...AND EXPECT CONVECTION TO DEVELOP ALONG THE SFC TROF/DRY LINE BY 20-21Z. SPC MESO ANALYSIS CURRENTLY SHOWING CAPES OF AROUND 1000 TO NEAR 1500 J/KG ACROSS THE SOUTHEAST PLAINS WITH DEEP LAYER SHEARS RUNNING AROUND 40-50 KTS. HRRR...RUC13...AND NAM12 MIX THE DEW POINTS OUT ALONG THE I-25 CORRIDOR BACK INTO THE 30S...THOUGH HANG TOUGH WITH THE 40S-LOWER 50 DEW POINTS ACROSS THE SOUTHEAST COUNTIES OF KIOWA...BENT...PROWERS...AND BACA...AS WELL AS EASTERN PORTIONS OF CROWLEY...OTERO...AND LAS ANIMAS COUNTIES. INITIALLY LCLS WILL START OUT RATHER HIGH...WITH THE PROXY T/TD SPREADS RUNNING AROUND 30 DEGREES ACROSS THIS REGION. HOWEVER...WITH THE APPROACH OF THE UPPER TROF...STRENGTHENING SOUTHEASTERLY WINDS WILL ADVECT 40 DEW POINTS BACK INTO THE NRN I-25 CORRIDOR...WITH 50S TO LOWER 60 DEW POINTS ACROSS THE SOUTHEAST PLAINS. COUPLED WITH COOLING TEMPS ALOFT WITH INCOMING SYSTEM...THIS SHOULD AMP UP CAPE VALUES TO BETWEEN 1500-2500 J/KG...WITH HIGHEST VALUES ACROSS BACA COUNTY BY 06Z. HELICITIES INCREASE TO 500+ M2/S2 BY 06Z WITH FORCING FROM THE SYSTEM LIKELY TO WEAKEN OR BREAK THROUGH WHATEVER CAP REMAINS. THUS...SEVERE WEATHER EVENT LOOKS TO START OUT AS A LARGE HAIL...AND DAMAGING WIND SCENARIO THIS AFTERNOON...AND EVOLVE TO INCLUDE AN ISOLATED TORNADO POTENTIAL AFTER 9 PM ACROSS THE FAR EASTERN COUNTIES. THIS ATYPICAL LATE NIGHT TORNADO THREAT FOR THIS REGION SHOULD LAST UNTIL AROUND 2 AM. STILL THINK THE MAIN THREAT AREA WILL EXTEND EAST OF A LINE FROM LIMON...TO LA JUNTA...TO KIM. THOUGH IF RUC IS CORRECT IN SPREADING 40 TO LOWER 50 DEW POINTS BACK WESTWARD INTO THE I-25 CORRIDOR AFTER THE FIRST ROUND OF AFTERNOON THUNDERSTORMS...THEN PLENTY OF MOISTURE WILL BE AVAILABLE TO BOOST CAPES UP FOR THE I-25 CORRIDOR FROM AROUND PUB NORTHWARD FOR THE 2ND ROUND OF THUNDERSTORMS WHICH SPREADS OFF THE SOUTHEAST MOUNTAINS DURING THE LATE EVENING. IF THIS OCCURS...THEN HAIL TO NEAR 1 INCH IN DIAMETER ALONG WITH DAMAGING WINDS MAY BE POSSIBLE FOR KCOS AND KPUB AS WELL. WILL CONTINUE TO MONITOR THIS POTENTIAL AS SCENARIO EVOLVES. ACROSS THE REMAINDER OF THE AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON WITH SNOW LEVELS DROPPING ACROSS THE MOUNTAINS DURING THE EVENING WHEN BEST FORCING WITH UPPER LEVEL SYSTEM MOVES THROUGH. COULD SEE ANYWHERE FROM 2 TO 6 INCHES OF SNOW ACROSS THE HIGHER PEAKS...WITH MAJORITY OF SNOWFALL ABOVE 10KFT. PRECIPITATION WILL LIFT OFF TO THE NORTHEAST WITH THE PARENT UPPER LOW ON FRIDAY WITH PRECIPITATION TAILING OFF ACROSS THE OROGRAPHICALLY FAVORED NORTHWEST FACING SLOPES OF THE SAWATCH AND MOSQUITOS IN THE MORNING. COULD ALSO SEE A PERIOD OF WRAP AROUND PCPN ACROSS THE SOUTHEAST PLAINS DURING THE EARLY MORNING...BUT THIS SHOULD DIMINISH BY AFTERNOON. OTHERWISE...COOLER TEMPERATURES FOR FRIDAY...THOUGH WITH GUSTY NORTHWEST TO WEST WINDS BEHIND THE DEPARTING SYSTEM...DEEP MIXING WILL OFFSET THE COOLING ALOFT SOME TO STILL YIELD TEMPS IN THE 70S. -KT .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRIDAY NIGHT AND SATURDAY NIGHT...CLOSED UPPER LOW OVER NORTHWEST WYOMING EARLY FRIDAY EVENING MEANDERS INTO THE WESTERN DAKOTAS THROUGH SATURDAY NIGHT. AT THE SURFACE...UPSLOPE FLOW CONTINUES ON THE SOUTHEAST CO PLAINS. NAM BREAKS OUT PRECIPITATION ALONG THE SOUTHEAST MOUNTAINS SATURDAY EVENING...BUT THEN PRECIPITATION AREAS SHIFT INTO NORTHEAST COLORADO AND FAR SOUTHEASTERN CO. GFS DOESN'T HAVE MUCH QPF OVER THE MOUNTAINS...BUT HIGHLIGHTS NORTHEAST AND FAR SOUTHEAST CORNER OF THE STATE LATE SATURDAY EVENING. GIVEN THE UPSLOPE FLOW...COOL AIR ALOFT AND STEEP LAPSE RATES...KEPT SOME LOW POPS IN ALONG THE MOUNTAINS AND SPREAD EASTWARD ONTO THE PLAINS SATURDAY NIGHT. TEMPERATURES SATURDAY SHOULD BE FAIRLY COOL. KEPT THE PLAINS IN THE MID 50S TO MID 60S FOR HIGHS DESPITE A LARGE SPREAD IN THE GUIDANCE HIGHS. SUNDAY AND SUNDAY NIGHT...GFS/ECMWF STILL BULLISH WITH PRECIPITATION DEVELOPING ACROSS THE SOUTHEAST PLAINS SUNDAY EVENING WITH SHORT WAVE MOVING ACROSS SOUTHERN COLORADO. NOT AS COOL WITH HIGHS WARMING INTO THE LOWER 60S TO LOWER 70S ON THE PLAINS. MONDAY-TUESDAY...GFS/ECMWF BOTH CONTINUE TO SHOW WEST TO SOUTHWEST FLOW ALOFT OVER COLORADO EARLY IN THE WORK WEEK AHEAD OF A STRONGER TROF PROGGED TO MOVE THROUGH WY WEDNESDAY. DESPITE WARMER AND DRIER AIR MOVING INTO THE FORECAST AREA...MODELS SHOW SOME MID LEVEL MOISTURE AND A FEW WEAK WAVES TRIGGERING SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS. WEDNESDAY-THURSDAY...UPPER LEVEL SHORTWAVE TROF MOVES EAST ACROSS WY WEDNESDAY. AT THE SURFACE...COLD FRONT MOVES SOUTHEAST THROUGH THE PLAINS WEDNESDAY NIGHT. DRY LOW LEVEL AIRMASS ON THE PLAINS KEEPS SHOWER ACTIVITY TIED TO THE MOUNTAINS. TROF AXIS SHIFTS EAST INTO THE PLAINS STATES WITH RIDGE BUILDING OVER CO ON THURSDAY. STARK && .AVIATION... A COUPLE OF ROUNDS OF -TSRA MAY AFFECT KCOS AND KPUB TAF SITES...ONE LATE THIS AFTERNOON...AND ANOTHER DURING THE EVENING AS THE POTENT UPPER LEVEL STORM SYSTEM MOVES THROUGH THE REGION. FIRST ROUND OF THUNDERSTORMS WILL PRODUCE ERRATIC GUSTY WINDS UP TO 40 KTS...ALONG WITH LIGHTNING AND BRIEF HEAVY RAINFALL. THE 2ND ROUND WHICH WILL SPREAD OFF THE MTNS INTO THE TAF SITES AROUND/AFTER 02Z...COULD BE STRONGER WITH THE POTENTIAL TO PRODUCE SOME SMALL HAIL UP TO 1 INCH IN DIAMETER AS WELL AS GUSTY ERRATIC WINDS. THUNDERSTORMS SHOULD END FOR BOTH KPUB AND KCOS AROUND 06Z WITH NORTH WINDS GUSTING TO 25 TO 30 KTS. BEST WINDOW FOR -TSRA AT KALS WILL BE FROM 01Z-04Z...WITH A ROUND OF GUSTY WINDS...AND LIGHTNING AND BRIEF MODERATE RAINFALL THE MAIN THREATS. MTN AREAS WILL SEE WIDESPREAD MTN OBSCURATIONS THROUGH THE EVENING WITH POTENTIAL FOR 2-6 INCHES OF SNOW DURING THE OVERNIGHT HOURS ACROSS THE HIGHER PEAKS. GUSTY NORTH TO NW WINDS WILL CONTINUE AT THE TAF SITES THROUGH FRIDAY...WITH VFR CONDITIONS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1036 AM MDT THU APR 26 2012 COZ058>089-093>099-271645- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1036 AM MDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERAL SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS OF COLORADO THIS AFTERNOON AND TONIGHT. THE AREA WITH THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL EXTEND EAST OF A LINE FROM LIMON...TO LA JUNTA...TO KIM AFTER 1 TO 2 PM...AND CONTINUING THROUGH 2 AM. THE PRIMARY STORM THREATS THIS AFTERNOON WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER...AS WELL AS WIND GUSTS UP TO 60 MPH...LOCALLY HEAVY RAINFALL AND LIGHTNING. HOWEVER...AS ANOTHER WAVE OF SCATTERED TO NUMEROUS THUNDERSTORMS SPREADS OFF THE SOUTHEAST MOUNTAINS AND ACROSS THE PLAINS DURING THE LATE EVENING AND OVERNIGHT HOURS...THESE STORMS WILL HAVE THE POTENTIAL TO ENCOUNTER GREATER INSTABILITY AND WIND SHEAR FAVORABLE FOR THE PRODUCTION OF LARGE HAIL AROUND 2 INCHES IN DIAMETER OR GREATER...WIND GUSTS OVER 60 MPH...AND EVEN AN ISOLATED TORNADO. THE MOST FAVORABLE WINDOW FOR THIS SECOND WAVE OF SEVERE THUNDERSTORMS WILL BE FROM 9 PM TO 2 AM. RESIDENTS IN SOUTHEAST COLORADO...PRIMARILY IN KIOWA...BENT...PROWERS...AND BACA COUNTIES...SHOULD REMAIN ALERT TONIGHT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR AN ISOLATED TORNADO DURING THE EVENING AND OVERNIGHT HOURS. THE REMAINDER OF SOUTHERN COLORADO WILL ALSO SEE SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN THREAT WITH THESE WILL BE HAIL UNDER 1 INCH IN DIAMETER...WIND GUSTS TO AROUND 50 MPH...AND LIGHTNING. SNOW WILL FALL ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON THROUGH TONIGHT. ELEVATIONS ABOVE 10000 FEET CAN EXPECT 2 TO 6 INCHES OF SNOW BY FRIDAY MORNING WITH LESS THAN 2 INCHES OF SNOW FALLING BELOW 10000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW ACCUMULATIONS OF UP TO A COUPLE OF INCHES WILL BE POSSIBLE ACROSS THE HIGHEST TERRAIN...GENERALLY ABOVE TEN THOUSAND FEET...THROUGH THE DAY ON FRIDAY AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION SUNDAY...WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS MAINLY THE HIGHER TERRAIN MONDAY THROUGH WEDNESDAY. THE MAIN THREATS FROM THESE STORMS AREA EXPECTED TO BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT. 31/40
The Pueblo radar (KPUX), 170 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
7 hail, 1 tornado. Local standard time, as filed.
The EF0 tornado damaged a 30-foot barn and scattered pieces of metal roofing. In addition, the tornado picked up 6-inch diameter cedar posts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375362, 375363, 375364, 375365, 375366, 375367, 375368, 375369.